Quantcast

Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
August 22, 2014, 07:55:09 PM

Login with username, password and session length


Members
Stats
  • Total Posts: 635733
  • Total Topics: 48231
  • Online Today: 240
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: HIV treatment breaks lead to drug resistance in the female genital tract  (Read 1127 times)

0 Members and 1 Guest are viewing this topic.

Offline younghopefulpoz

  • Member
  • Posts: 55
Antiretroviral treatment interruptions of 48 hours or more are associated with the emergence of resistant strains of HIV in the female genital tract, investigators report in the online edition of the Journal of Acquired Immune Deficiency Syndromes.

The study included 102 women in Kenya who started first-line antiretroviral therapy based on a non-nucleoside reverse transcriptase inhibitor (NNRTI). Drug-resistant virus was detected in the genital tract of five women in the twelve months after treatment was started. Treatment interruptions were the most important risk factor for this outcome.

“We found that ART [antiretroviral therapy] adherence was a key determinant of genital tract resistance and that treatment interruptions of whatever cause lead to a substantial increase in the hazard of detecting genotypic resistance to antiretrovirals in female genital tract secretions,” write the authors. “Efforts to prevent treatment interruptions by improving program effectiveness, promoting adherence and timely refills, and avoiding the use of more toxic antiretroviral agents could therefore play an important role in reducing transmitted drug resistance.”

First-line HIV therapy often comprises two nucleoside reverse transcriptase inhibitors (NRTIs) combined with an NNRTI. This treatment can have a powerful and durable anti-HIV effect. However, it requires high levels of adherence. Drug-resistant strains of HIV can emerge with poorer adherence. Older drugs in the NNRTI class, nevirapine (Viramune) and efavirenz (Sustiva or Stocrin), have a low barrier to resistance.

Little is currently known about the emergence of drug-resistant virus in the genital tract of women treated with NNRTI-based therapy. This is an important gap in knowledge as drug-resistant virus is potentially transmissible.

Investigators therefore designed a prospective study involving women who started first-line HIV treatment in Mombasa between 2005 and 2008. During the first twelve months after starting therapy viral load was monitored at three-monthly intervals in both plasma and the genital tract. Samples with viral load above 1000 copies/ml were sent for resistance testing. The investigators conducted analysis to see which factors were associated with the emergence of drug-resistant virus in the genital tract.

Overall, the women had high levels of adherence to their antiretroviral therapy. Assessed by pill count, median adherence was 97%. However, there were 40 treatment interruptions. Their median duration was four days. Median pill-count adherence following treatment interruptions was just 83%.

Drug-resistant virus was detected in the blood of nine women (incidence, 10 per 100 person-years) and in the genital secretions of five individuals (incidence, 5.5 per 100 person-years). All five women with resistant HIV in their genital secretions also had resistant virus in their blood.

The investigators’ first set of analysis showed that a number of factors were associated with genital tract resistance. These included treatment interruptions (p = 0.006), pill-count adherence (p = 0.001) and a higher baseline viral load (p = 0.04).

But only treatment interruptions remained significant after controlling for potentially confounding factors. Interruptions were associated with a more than 14-fold increase in the risk of genital tract resistance (aHR = 14.2; 95% CI, 1.3-158.4; p = 0.03).

“The reasons for treatment interruption in this study included both unavoidable discontinuations due to drug toxicity or systemic illness and avoidable interruptions due to late refills, when it is likely that consecutive doses were missed,” note the investigators. “Despite a comprehensive program of adherence support including pre-ART counseling, directly administered therapy during the first month of treatment, a support group, pill boxes and transportation reimbursements, we were unable to prevent these events.”

Transport problems and pharmacy stock-outs have emerged as major barriers to adherence in resource-limited settings. The investigators are concerned that “such barriers may lead to the development of genital tract resistance due to treatment interruptions, suggesting an increased risk for transmission of drug-resistant virus”.

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.